Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Amarillo, TX

February 27, 201815 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 27, 2018, 3:12 PM CST for 15 counties in Texas. It took effect at Feb 28, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 3:12 PM CST (21:12 UTC)
In effect from
Feb 28, 2018, 11:00 AM CST
Expired
Feb 28, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS84 KAMA 272112
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
312 PM CST Tue Feb 27 2018

TXZ001-006-011-016-281200-
/O.UPG.KAMA.FW.A.0011.180228T1700Z-180301T0100Z/
/O.NEW.KAMA.FW.W.0012.180228T1700Z-180301T0100Z/
/O.CON.KAMA.FW.W.0011.000000T0000Z-180228T0100Z/
Dallam-Hartley-Oldham-Deaf Smith-
312 PM CST Tue Feb 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WINDY CONDITIONS AND LOW RELATIVE HUMIDITY FOR THE FAR
WESTERN TEXAS AND OKLAHOMA PANHANDLES...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE
CENTRAL, SOUTHERN AND WESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 7 PM CST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Texas...Dallam...Hartley...Oldham and Deaf 
  Smith.

* 20 Foot Winds...Southwest 20 to 30 MPH with gusts up to 40 MPH.

* Relative Humidity...As low as 6 to 12 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Critical fire weather conditions are expected to end  
  around 7 PM this evening. Critical fire weather conditions are 
  expected to begin around 11 AM and end around 7 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ007>009-012>015-017>020-281200-
/O.UPG.KAMA.FW.A.0011.180228T1700Z-180301T0100Z/
/O.NEW.KAMA.FW.W.0012.180228T1700Z-180301T0100Z/
Moore-Hutchinson-Roberts-Potter-Carson-Gray-Wheeler-Randall-
Armstrong-Donley-Collingsworth-
312 PM CST Tue Feb 27 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF THE
CENTRAL, WESTERN AND SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 7 PM CST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...In Texas...Moore...Hutchinson...Roberts... 
  Potter...Carson...Gray...Wheeler...Randall...Armstrong...
  Donley and Collingsworth.

* 20 Foot Winds...Southwest 20 to 30 MPH with gusts up to 40 MPH.

* Relative Humidity...As low as 9 to 13 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Critical fire weather conditions are expected to 
  begin around 11 AM and end around 7 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-280100-
/O.CON.KAMA.FW.W.0011.000000T0000Z-180228T0100Z/
Cimarron-
312 PM CST Tue Feb 27 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH CENTRAL
TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron.

* 20 Foot Winds...Southwest 20 to 23 MPH with gusts up to 33 MPH.

* Relative Humidity...As low as 6 to 8 percent.

* Red Flag Threat Index...3 to 5.

* Timing...Critical fire weather conditions are expected to end 
  around 7 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
262 
WWUS84 KAMA 280931
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
331 AM CST Wed Feb 28 2018

TXZ015-020-281045-
/O.CAN.KAMA.FW.W.0012.180228T1700Z-180301T0100Z/
Wheeler-Collingsworth-
331 AM CST Wed Feb 28 2018

...RED FLAG WARNING IS CANCELLED FOR DUE TO VERY GOOD ERC 
RECOVERY IN THE FAR SOUTHEASTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

Ample low level moisture has helped to lower ERC values into the 
30-40 percentile range in the far southeast Texas Panhandle. Based
on RFTI ERC requirements, this area will no longer need a Red Flag
Warning today. However, 15-20 mph west to southwest winds and low
RH values around 15 percent are still expected this afternoon, so
a Fire Danger Statement will still be needed.  

$$

TXZ001-006>009-011>014-016>019-282145-
/O.CON.KAMA.FW.W.0012.180228T1700Z-180301T0100Z/
Dallam-Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Gray-
Deaf Smith-Randall-Armstrong-Donley-
331 AM CST Wed Feb 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR MUCH OF THE CENTRAL, WESTERN AND SOUTHERN TEXAS PANHANDLE...

* Affected Area...In Texas...Dallam...Hartley...Moore... 
  Hutchinson...Roberts...Oldham...Potter...Carson...Gray...Deaf 
  Smith...Randall...Armstrong and Donley.

* 20 Foot Winds...Southwest to west at 16 to 26 MPH with gusts up
  to 38 MPH. Winds will shift to the north during the late 
  afternoon into the evening at 15-25 mph. 

* Relative Humidity...As low as 10 to 15 percent.

* Red Flag Threat Index...2 to 4.

* Timing...Critical fire weather conditions are expected to 
  begin around 11 AM and end around 7 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Ward

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 3:08 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 27, 3:08 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
308 PM CST Tue Feb 27 2018

.DISCUSSION...
Surface low over southeastern Colorado with a surface trough
extending south of the surface low across the northwest portions
of the Panhandles and into the eastern Plains of New Mexico.
Surface low to track into southwestern Kansas overnight tonight as
a cold front drops south into the Oklahoma Panhandle and the
extreme northern Texas Panhandle Wednesday morning. Cold front
hangs up across the northern portions of the forecast area through
the day Wednesday before finally surging south across the
remainder of the Panhandles by Wednesday evening. Cooler Thursday
as a surface high builds in across the forecast area. A return to
warmer and breezy to windy conditions Friday through the weekend
as a surface trough develop and deepens across eastern Colorado
and eastern New Mexico. A Pacific cold front to push east across
the Panhandles Sunday night bringing much cooler conditions for
early next week.

Schneider

&&

.FIRE WEATHER...
Critical fire weather conditions ongoing today across the
northwest portions of the Panhandles but have yet to materialize
across the southwestern Texas Panhandle. Surface trough has not
yet mixed east out of the eastern Plains of New Mexico and may not
mix as far east as the southwestern Texas Panhandle today.
Prescribed burn being performed in Potter County and is visible
on 3.9 micron satellite imagery.

Elevated to critical fire weather conditions expected to begin
Wednesday across most of the southern half or two-thirds of the
Texas Panhandle. With ERC percentiles climbing back to around the
90th percentile and RFTIs of 2 to 4 across the southern half of
the Texas Panhandle, critical fire weather conditions should
develop. The caveat will be cloud cover, however it appears that
enough clearing should take place Wednesday to allow mixing of the
strongest winds to the surface. Upgraded the Fire Weather Watch to
a Red Flag Warning for Wednesday as confidence in critical fire
weather conditions increase.

Elevated to critical fire weather conditions will be possible
Friday, Saturday and Sunday as 20 foot winds and humidities result
in RFTIs of 2 to 5 Friday through Sunday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  65  28  58  31 /   0   0   0   0   0
Beaver OK                  36  64  25  57  31 /   0   0   5   0   0
Boise City OK              32  60  23  56  31 /   0   5   5   0   0
Borger TX                  42  67  31  59  35 /   0   0   0   0   0
Boys Ranch TX              36  65  26  61  31 /   0   0   0   0   0
Canyon TX                  38  65  28  59  30 /   0   0   0   0   0
Clarendon TX               43  69  31  58  31 /   0   0   0   0   0
Dalhart TX                 32  61  24  57  29 /   0   0   5   0   0
Guymon OK                  34  63  25  58  32 /   0   0   5   0   0
Hereford TX                37  63  28  60  30 /   0   0   0   0   0
Lipscomb TX                40  67  29  57  32 /   0   0   0   0   0
Pampa TX                   42  66  29  58  33 /   0   0   0   0   0
Shamrock TX                43  71  33  58  31 /   0   0   0   0   0
Wellington TX              45  72  34  60  31 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 7 PM CST Wednesday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hartley...
     Hutchinson...Moore...Oldham...Potter...Randall...Roberts...
     Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 7 PM CST this evening for the following
     zones: Cimarron.

&&

2/11
Hazardous weather outlook, Feb 27, 3:11 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 PM CST Tue Feb 27 2018

OKZ001>003-TXZ001>020-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
311 PM CST Tue Feb 27 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated to critical fire weather conditions are expected through
early this evening for the extreme western Texas and Oklahoma
Panhandles. A Red Flag Warning is in effect for the far western
Panhandles until 7 PM CST.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions will be possible on
Wednesday, Friday, Saturday and Sunday across mainly western and
southern parts of the Texas and Oklahoma Panhandles. A Red Flag
Warning is in effect for most of the Texas Panhandle from 11 AM
to 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through early this
evening, Wednesday, Friday, Saturday, and Sunday.

Schneider

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.